Dimensions of Group-Based Phylogenetic Mixtures

Hector Baños, Nathaniel Bushek, Ruth Davidson, Elizabeth Gross, Pamela E. Harris, Robert Krone, Colby Long, Allen Stewart, Robert Walker

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Mixtures of group-based Markov models of evolution correspond to joins of toric varieties. In this paper, we establish a large number of cases for which these phylogenetic join varieties realize their expected dimension, meaning that they are nondefective. Nondefectiveness is not only interesting from a geometric point-of-view, but has been used to establish combinatorial identifiability for several classes of phylogenetic mixture models. Our focus is on group-based models where the equivalence classes of identified parameters are orbits of a subgroup of the automorphism group of the abelian group defining the model. In particular, we show that for these group-based models, the variety corresponding to the mixture of r trees with n leaves is nondefective when n≥ 2 r+ 5. We also give improved bounds for claw trees and give computational evidence that 2-tree and 3-tree mixtures are nondefective for small n.

Original languageEnglish (US)
Pages (from-to)316-336
Number of pages21
JournalBulletin of mathematical biology
Volume81
Issue number2
DOIs
StatePublished - Feb 15 2019

PubMed: MeSH publication types

  • Journal Article
  • Research Support, N.I.H., Extramural
  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, Non-P.H.S.

Fingerprint Dive into the research topics of 'Dimensions of Group-Based Phylogenetic Mixtures'. Together they form a unique fingerprint.

  • Cite this

    Baños, H., Bushek, N., Davidson, R., Gross, E., Harris, P. E., Krone, R., Long, C., Stewart, A., & Walker, R. (2019). Dimensions of Group-Based Phylogenetic Mixtures. Bulletin of mathematical biology, 81(2), 316-336. https://doi.org/10.1007/s11538-018-0489-0